Alert archive / Louisiana / Tornado Warnings in 2022
Tornado Warning 31, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Nov 29, 2022, 12:17 PM CST for Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2022, 12:17 PM CST (18:17 UTC)
- Expired
- Nov 29, 2022, 12:45 PM CST
- In force
- 28 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Evangeline Parish, LA, Saint Landry Parish, LA
The radar
The Ft Polk radar (KPOE), 103 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 29, 12:11 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.9
The text
As transmitted.
206
WFUS54 KLCH 291817
TORLCH
LAC039-097-291845-
/O.NEW.KLCH.TO.W.0031.221129T1817Z-221129T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1217 PM CST Tue Nov 29 2022
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Southeastern Evangeline Parish in central Louisiana...
Central St. Landry Parish in central Louisiana...
* Until 1245 PM CST.
* At 1217 PM CST, a severe thunderstorm capable of producing a
tornado was located over Prairie Ronde, or near Opelousas, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Opelousas around 1225 PM CST.
Washington and Grand Prairie around 1235 PM CST.
Palmetto and Lebeau around 1245 PM CST.
This includes Interstate 49 between mile markers 21 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3047 9217 3057 9230 3084 9206 3067 9186
TIME...MOT...LOC 1817Z 220DEG 28KT 3055 9219
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Calhoun1 follow-up statement
001
WWUS54 KLCH 291837
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1237 PM CST Tue Nov 29 2022
LAC039-291846-
/O.CAN.KLCH.TO.W.0031.000000T0000Z-221129T1845Z/
Evangeline LA-
1237 PM CST Tue Nov 29 2022
...THE TORNADO WARNING FOR SOUTHEASTERN EVANGELINE PARISH IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.
LAT...LON 3057 9207 3061 9215 3072 9217 3084 9206
3067 9186
TIME...MOT...LOC 1836Z 229DEG 27KT 3058 9216
$$
LAC097-291845-
/O.CON.KLCH.TO.W.0031.000000T0000Z-221129T1845Z/
St. Landry LA-
1237 PM CST Tue Nov 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM CST FOR
NORTHEASTERN ST. LANDRY PARISH...
At 1236 PM CST, a severe thunderstorm capable of producing a tornado
was located over Prairie Ronde, or near Opelousas, moving northeast
at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Grand Prairie around 1245 PM CST.
Washington around 1250 PM CST.
Palmetto and Lebeau around 100 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3057 9207 3061 9215 3072 9217 3084 9206
3067 9186
TIME...MOT...LOC 1836Z 229DEG 27KT 3058 9216
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
CalhounWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 29, 11:10 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Nov 29, 11:10 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1110 AM CST Tue Nov 29 2022
...New UPDATE, AVIATION...
.UPDATE...
Wx map shows 1027 mb surface high pressure over the East Coast,
996 mb surface low pressure over KS/MO, with a fairly healthy
pressure gradient between the two features. For our region,
southerly winds around 10-15 mph with gusts over 20 mph this
morning. Expect the southerly winds to increase to 15-20 mph with
gusts 25-30 mph later this afternoon and evening, even higher
within the thunderstorms. Temperatures already in the mid to upper
70s despite the cloud cover. Expect most of the area to reach the
upper 70s to near 80 as a few breaks in the overcast expected.
Radar showing scattered showers and a few thunderstorms, expecting
the coverage and intensity to gradually increase this afternoon.
Overall forecast on track with latest update to this morning and
afternoon hourly forecast.
08/DML
&&
.SHORT TERM...
(Today through Thursday night)
Issued at 430 AM CST Tue Nov 29 2022
Warm and moist air advection occurring over the forecast area this
early morning with temperatures and dew points rising during the
night. This also can be noticed with the usual low clouds and
patchy fog, along with streamer showers off the Gulf. This is in
response to a robust upper level trough moving out of the Rockies
and a surface low forming over the Southern Plains.
The upper level trough and surface low will move eastward today
into tonight. Southerly low level jet will continue to increase
ahead of this system to 40+ knots by late morning. This will allow
highly anomalous moisture seen on the GOES over the middle Gulf to
advance quickly into the forecast area. Precipitable water values
are expected to increase to over 1.5 inches (which is above the
90th percentile of SPC daily climo) by afternoon.
We also will see an increase in low level instability as the warm
humid air moves inland. MUCAPES by afternoon will be in the
2000-3000 j/kg range, especially north of I-10 away from the
marine layer. Therefore, scattered showers and thunderstorms will
be on the increase.
With the region becoming under the favorable right entrance
region of an upper level jet moving around the trough, the
environment will become highly sheared allowing for some rotating
storms, along with favorable mid level lapse rates to produce
hail.
Thus, some of the convection that becomes surface rooted, best
chance of this will be north of I-10, will have the potential to
become severe, and cells that become discrete will have supercell
characteristics. Therefore, thunderstorms that develop will have
the potential to produce all modes of severe weather, including
damaging wind gusts, large hail, a few tornadoes, intense rainfall
rates, and frequent cloud to ground lightning. During this round,
large hail will probably have the highest probability.
A cold front from the storm system will approach the forecast area
this evening and move across overnight. As this occurs, the
scattered showers and storms are expected to form into line
segments that will probably congeal into a squall line feature
from late this evening into the overnight. These storms will again
have the potential for severe weather, with mainly damaging wind
gusts and large hail, although embedded spin ups within the line
can not be ruled out. Also, training of heavy rain cores within
the line could also bring about a quick flood ha12 kzard.
Severe Potential: This afternoon through tonight.
Enhanced Risk Potential (level 3 out of 5) for areas northeast of
roughly a Newton Texas to Opelousas Louisiana line. Large Hail at
least 30 percent within 25 miles, damaging winds at least 15
percent, tornado at 5 percent.
Slight Risk Potential (level 2 out of 5) for the
remainder of the of forecast area. Damaging winds/large hail at
least 15 percent withing 25 miles, tornado 5 percent.
Excessive Rainfall Potential: This afternoon through tonight.
Marginal Risk Potential (level 1 out of 4 or at least 5 percent)
for areas east of roughly a Jasper to Beaumont Texas line. There
is a small area in eastern Avoyelles and eastern St. Landry
parishes that have a Slight Risk Potential (level 2 out of 4 or at
least 15 percent.) This will mainly be for intense rainfall rates
of 1 to 2 inches per hour. Any HP-Supercells or training along
the squall line will bring quick heavy rainfall that may overwhelm
urban drainage areas or low areas that still have saturated
grounds from recent rains.
The rain chances will end quickly behind the front with brisk
northerly winds bringing in cooler and drier air. The coldest
night in this episode looks to be Wednesday night/Thursday morning
with lows in the mid to upper 30s.
Rua
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 430 AM CST Tue Nov 29 2022
Surface high pressure centered over the mid Atlantic coast Friday
will turn increasing winds southeasterly, advecting a shallow, but
warm and humid airmass back across the region through the day.
Dewpoints are progged to climb from the mid 40s Friday morning into
the mid 60s by Friday evening. The tropical airmass will allow
temperatures to climb well above normal through the weekend with
afternoon highs in the upper 70s (lower 80s across central
Louisiana) and overnight lows in the lower 60s. Aloft, a sprawling
upper level ridge centered over the central Gulf of Mexico will
maintain comparably dry, zonal flow in the mid and upper levels
resulting in only scattered cloud cover.
A shortwave is progged to move quickly out of the Pacific northwest
across the northern plains and into the Great Lakes region Friday
into Saturday. A trailing frontal boundary will dig south across the
central U.S. but will meet strong resistance from the ridge over the
gulf causing it to stall. A majority of guidance stalls the boundary
further north across central and southern Arkansas compared to north
Louisiana as was being depicted yesterday. Should this scenario
verify, the result would be only isolated convection across the
region which would be more diurnally driven in response to the
tropical airmass rather than frontal lifting. Should the front stall
further south, more widespread convection would be expected Saturday.
The gulf ridge will expand north across the northern gulf coast
Sunday into Monday pushing the stalled boundary back to the north
and lifting some drier mid level air across the area as it does so.
Steady southerly flow at the surface will maintain temperatures 10
to 15 degrees above climatological norms into the first half of next
week.
Jones
&&
.AVIATION...
(18Z TAFS)
IFR ceilings expected to improve to MVFR across all terminals this
afternoon. Expecting intermittent SHRA across southern terminals,
kept VCTS for AEX and intermittent TSRA for this afternoon within
the area of higher risk for TSRA. As chances of SHRA/TSRA increase
later this evening through early Wednesday morning, VCTS for all
sites for 08-09z. Behind the line of TSRA and before the front,
expecting a brief period of LIFR ceilings/IFR visibilities for
LCH/BPT between 09-12z likely the marine layer influence and
possible fog. By 12-13z, the significant wind shift with the
front expected, with skies clearing, and winds increasing 15-18
kts with gusts over 25 kts by 15z.
08/DML
&&
.MARINE...
Issued at 430 AM CST Tue Nov 29 2022
Southeast flow is increasing over the coastal waters this early
morning and with that warm and moist Gulf air is being push back
over relatively cooler near shore water temperatures with mid 60
dewpoints moving over lower 60s water temperatures. The result has
been sea fog especially over the southeast Texas and lower
southwest Louisiana near shore waters according to satellite.
However, not receiving any widespread reports of below 1 nm
visibilities in that area, so no marine dense fog advisory as of
now but will monitor closely. This flow will continue through the
day, so at least patchy sea fog is likely to persist over the
near shore waters through the day. Wind speeds will be in the 15
to 20 knot range so will continue the exercise caution wording.
A cold front will move through the coastal waters late tonight and
early Wednesday morning. Thunderstorms will develop ahead of the
front, some could be strong with gusty winds and frequent cloud to
water lightning. The chance for storms and any lingering sea fog
will end with the frontal passage.
In wake of the front, high pressure will build down from the
Plains bringing northerly winds and cold air advection. This will
allow for strong and gusty offshore winds. There will be the
potential for frequent wind gusts over gale force by Wednesday
afternoon beyond 20 nm. Therefore a Gale Watch has been issued for
the coastal waters between High Island and Cameron and this maybe
extended for all the outer waters later today.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 78 53 64 35 / 90 70 0 0
LCH 78 59 67 39 / 80 70 0 0
LFT 78 61 69 40 / 80 90 10 0
BPT 78 58 68 41 / 60 50 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory until noon CST today for GMZ430-432-450-452.
Gale Watch from Wednesday morning through Wednesday evening for
GMZ450-452-470-472.
&&
SHORT TERM...08
LONG TERM....66
AVIATION...08Hazardous weather outlook, Nov 29, 5:53 AM CST, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 553 AM CST Tue Nov 29 2022 LAZ027>033-TXZ260-301200- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Northern Newton- 553 AM CST Tue Nov 29 2022 This Hazardous Weather Outlook is for central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. Severe Weather possible from this afternoon through tonight. Enhanced Risk Potential (level 3 out of 5) for areas northeast of roughly a Newton Texas to Opelousas Louisiana line. Large Hail at least 30 percent within 25 miles, damaging winds at least 15 percent, tornado at 5 percent. Excessive Rainfall Possible from this afternoon through tonight. Marginal Risk Potential (level 1 out of 4 or at least 5 percent.) There is a small area in eastern Avoyelles and eastern St. Landry parishes that have a Slight Risk Potential (level 2 out of 4 or at least 15 percent.) This will mainly be for intense rainfall rates of 1 to 2 inches per hour. Any HP- Supercells or training along the squall line will bring quick heavy rainfall that may overwhelm urban drainage areas or low areas that still have saturated grounds from recent rains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ432-LAZ041>045-052>055-073-074-TXZ180-201-215-216-259-261-262- 301200- Calcasieu Lake-Calcasieu-Jefferson Davis-Acadia-Lafayette- Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin- West Cameron-East Cameron-Tyler-Hardin-Jefferson-Orange- Northern Jasper-Southern Jasper-Southern Newton- 553 AM CST Tue Nov 29 2022 This Hazardous Weather Outlook is for south central Louisiana, southwest Louisiana, southeast Texas and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. Severe Weather possible from this afternoon through tonight. Slight Risk Potential (level 2 out of 5.) Damaging winds/large hail at least 15 percent withing 25 miles, tornado 5 percent. Excessive Rainfall Possible from this afternoon through tonight. Marginal Risk Potential (level 1 out of 4 or at least 5 percent) for areas east of roughly a Jasper to Beaumont Texas line. This will mainly be for intense rainfall rates of 1 to 2 inches per hour. Any HP-Supercells or training along the squall line will bring quick heavy rainfall that may overwhelm urban drainage areas or low areas that still have saturated grounds from recent rains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-435-452-455-472-475-301200- Sabine Lake-Vermilion Bay- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 553 AM CST Tue Nov 29 2022 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. Patchy dense sea fog near the coast. Strong thunderstorms with a squall line tonight that may produce gusty winds and frequent cloud to water lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong and gusty north winds from Wednesday into Thursday with the potential fog gale force gusts beyond 20 nm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ450-470-301200- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- 553 AM CST Tue Nov 29 2022 ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for the Gulf of Mexico. .DAY ONE...Today and tonight. Patchy dense sea fog near the coast. Strong thunderstorms with a squall line tonight that may produce gusty winds and frequent cloud to water lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 29, 11:35 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1135 AM CST Tue Nov 29 2022
LAZ031-032-291815-
Evangeline LA-Allen LA-
1135 AM CST Tue Nov 29 2022
...A strong thunderstorm will impact portions of southwestern
Evangeline and southeastern Allen Parishes through 1215 PM CST...
At 1135 AM CST, Doppler radar was tracking a strong thunderstorm near
Elton, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mamou, Oberlin, Beaver, Reddell and Bond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3084 9255 3069 9233 3049 9269 3049 9277
3047 9278 3054 9283
TIME...MOT...LOC 1735Z 224DEG 30KT 3053 9273
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CalhounThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 7:19 AM CST | Marine Dense Fog Advisory | LCH | 5 hr | |
| Nov 29, 11:35 AM CST | Special Weather Statement | LCH | Evangeline | 40 min |
| Nov 29, 11:42 AM CST | Tornado Warning | LCH | Allen, Evangeline | 33 min |
| Nov 29, 12:11 PM CST | Tornado Warning | LCH | Avoyelles, Evangeline, Saint Landry | 34 min |
| Nov 29, 12:40 PM CST | Special Weather Statement | LCH | Avoyelles | 35 min |
| Nov 29, 12:45 PM CST | Tornado Warning | LCH | Avoyelles, Saint Landry | 30 min |
| Nov 29, 1:18 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles | 21 min |
| Nov 29, 1:38 PM CST | Special Weather Statement | LCH | Avoyelles | 37 min |
| Nov 29, 3:00 PM CST | Gale Warning | LCH | 24 hr | |
| Nov 29, 3:00 PM CST | Small Craft Advisory | LCH | 45 hr |
Nearby
Tornado Warnings in Louisiana, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.